Alert archive / Alabama / Dense Fog Advisories in 2021

Dense Fog Advisory 2, NWS Birmingham, AL

February 9, 202121 counties in Alabama

NWS Birmingham, AL issued this dense fog advisory at Feb 9, 2021, 9:06 PM CST for 21 counties in Alabama. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2021, 9:06 PM CST (03:06 UTC)
Expired
Feb 10, 2021, 10:00 AM CST
In force
13 hr
Issued by
NWS Birmingham, AL
All 21 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Bullock County, AL, Chambers County, AL, Chilton County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Greene County, AL, Hale County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pike County, AL, Russell County, AL, Sumter County, AL, Tallapoosa County, AL

The radar

The Maxwell AFB radar (KMXX), 65 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

494 
WWUS74 KBMX 100306
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
906 PM CST Tue Feb 9 2021

ALZ030>050-101200-
/O.NEW.KBMX.FG.Y.0002.210210T0306Z-210210T1600Z/
Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-Chambers-
Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-Bullock-
Lee-Russell-Pike-Barbour-
Including the cities of Livingston, Eutaw, Greensboro, 
Moundville, Marion, Centreville, Clanton, Rockford, 
Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, 
Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, 
Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
906 PM CST Tue Feb 9 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST WEDNESDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of south central Alabama.

* WHEN...Until 10 AM CST Wednesday.

* IMPACTS...Hazardous driving conditions due to low visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
1 follow-up statement
338 
WWUS74 KBMX 100954
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
354 AM CST Wed Feb 10 2021

ALZ030>050-101600-
/O.CON.KBMX.FG.Y.0002.000000T0000Z-210210T1600Z/
Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-Chambers-
Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-Bullock-
Lee-Russell-Pike-Barbour-
Including the cities of Livingston, Eutaw, Greensboro, 
Moundville, Marion, Centreville, Clanton, Rockford, 
Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, 
Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, 
Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
354 AM CST Wed Feb 10 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of south central Alabama.

* WHEN...Until 10 AM CST Wednesday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this dense fog advisory went out at Feb 9, 6:20 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Feb 9, 6:20 PM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
620 PM CST Tue Feb 9 2021

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
/Updated at 1134 AM CST Tue Feb 09 2021/

A very nice winter day is currently setting up across Central
Alabama, with a mix of clouds and sunshine. Where the sun has
broken out, temps have warmed nicely into the mid 60s and we'll
definitely have a few observations across our western counties
reach the 70 degree mark. Stubborn low clouds have kept other
locations a bit cooler, but most folks have still risen into the
lower 60s. Most rainfall associated with the shortwave to our
south has moved well off to our southeast, with lingering low
clouds across Auburn, Troy, and Eufaula.

Following today's warm conditions, the next forecast challenge
will be during the overnight hours, where ideal conditions look to
be setting up for widespread fog development across the southern
half of Central Alabama. We've gone ahead and added in mention of
one mile or less visibility in the HWO, and we'll most likely
need a Dense Fog Advisory at some point during the overnight
hours. Currently the best chance of fog will be along and south of
a line from Livingston to Centreville to Wedowee, but can't rule
out some locally dense fog in a few spots across the northern
counties as well. Mild temps can be expected overnight with the
widespread clouds and fog, ranging from the mid 40s north to the
mid 50s south.

The stalled boundary to our south is still expected to creep back
northward during the day on Wednesday, with scattered showers and
a few storms still in the forecast for areas along the I-85
corridor. Spring-like temps will continue once again, with even
warmer afternoon highs near 70 or even lower 70s in many spots.
Temps that warm will certainly promote some of those first
blooming flowers, such as daffodils, to make an appearance. Winds
will remain very light through the short-term period with mostly
cloudy skies expected to prevail.

56/GDG

.LONG TERM...
/Updated at 0208 PM CST Tue Feb 09 2021/

Wednesday night through Monday night:

No significant changes made to extended forecast. There will be
several intrusions of colder into northwest Alabama through the
weekend, but each time the rain should be pulling out before the
sub-freezing air mass arrives. Periods of heavy rainfall on
Thursday/Thursday night as a more robust short wave trof interacts
with a slow moving cold front. Several weak short wave trofs will
produce showers Friday and Saturday, mainly across east Alabama.
Sunday and Sunday night look dry as a piece of the arctic air mass
finally pushes southward into Alabama. All models bring a upper
impulse through the Gulf Coast region Monday night. The ECMWF is
very aggressive with QPF while the GFS/Canadian show much weaker
forcing and moisture. Regardless of outcome, Monday night/Tuesday
time frame would support some type of wintry pcpn.

58/rose

Previous long-term discussion:
/Updated at 0355 AM CST Tue Feb 09 2021/

Wednesday night through Thursday night:

A loosely organized southern stream shortwave will be located over
northwest Mexico and adjacent portions of Arizona and New Mexico
to start the period. It will move slowly eastward to the Southern
Plains Thursday and the ArkLaTex Thursday night, becoming
positively tilted and shearing out as it does so, while feeling
some northern stream influence from two vort maxes merging near
Lake Winnipeg. At the surface, the quasi-stationary front
extending from northern Louisiana to far northwest Alabama will
begin to sag southeastward as a cold front due to the influence of
a 1050mb Arctic high center moving into Montana. The front will
be collocated with an inverted trough, and a couple weak waves of
low pressure may move along it. Meanwhile a coastal warm front
will be located over southern Alabama. Scattered showers and
isolated thunderstorms may be ongoing to start the period near
this boundary which will lift northward through the night. The
northward lifting warm front, southeastward moving cold front, and
strengthening and moistening southwest flow will cause rain
chances to increase through the night. With steep mid-level lapse
rates atop a stable layer at the surface, any storms that develop
Wednesday night could produce small hail. Lows may be reached
closer to midnight with steady/slightly rising temperatures after
midnight.

The cold front will continue to sink southeastward through the
area Thursday and Thursday night. PWATs increasing to 1.5 inches
will result in widespread rainfall, with rainfall amounts of 1 to
2 inches possible with locally higher amounts where any training
occurs. This may cause minor flooding of urban/poor drainage
areas, but with streamflows at or below normal flash flooding is
not expected at this time. SBCAPE values up to 1000 J/kg may
develop in the warm sector with 0-6 km bulk shear values of 35-45
kts which could allow for a couple stronger storms with gusty
winds and small hail. However, 0-3 km shear values will only be
around 25-30 kts, hodographs will be short/straight with weak SRH, low
to mid level flow will be parallel to the front, and the shortwave
will be hanging back over Texas. The bulk of the activity will
probably be post-frontal as well. Therefore, while the risk of an
isolated severe wind gust may be nonzero, it is too low to
mention in the HWO at this time. With the shortwave hanging back
to the west keeping the flow aloft southwesterly, post-frontal
rainfall will linger Thursday night. Models have trended a bit
warmer with low temperatures Thursday night, and with temperatures
remaining above freezing along with a warm nose aloft in the
northwest counties will keep precipitation all liquid at this
time.

Friday through Saturday night:

The shortwave will continue to shear out as it moves across the
area Friday and Friday night. The front will stall out southeast
of the area as a wave of low pressure develops over the Gulf,
keeping rain chances going especially in the southeast half. A
colder air mass will be lurking off to our northwest Friday night
but expect it to remain behind the back edge of the precipitation.
By Saturday night, the GFS is stronger/much more progressive than
the other models with another shortwave coming out of the
Southwest CONUS/northern Mexico, phasing it with a northern stream
trough. It thus has a stronger surface low developing to our
southeast and much more precipitation further northwest into the
colder air. This doesn't have much in the way of support from the
European ensembles, so only have slight chance PoPs in for
Saturday night. With a colder air mass moving in from the
northwest, temperature profiles would be conditionally supportive
of sleet or freezing rain if precipitation occurs. Added in a
slight chance of rain/sleet for late Saturday night but confidence
in both cold temperatures and precipitation overlapping is quite
low.

Sunday through Monday night:

Forecast confidence continues to decrease in the long range
forecast. Latest ensembles do show some support for at least a
modified, shallow Arctic air mass to move into at least northwest
portions of the area Sunday/Sunday night, with highs well below
normal Sunday and a couple locations potentially hitting hard
freeze criteria (15F) Sunday night. Confidence is too low to
mention in the HWO at this time but will continue to monitor.
Latest model runs/ensembles do seem to agree with the idea of a
strong shortwave approaching the area Monday night. With warm
moist air overrunning a still modifying cold air mass at the
surface, and some guidance indicating the presence of a cold air
damming wedge into East Alabama, there is some concern regarding
potential freezing rain/sleet over portions of the area Monday
night. Have a mention of sleet in the forecast for now, but expect
plenty of changes to the forecast between now and then.

32/Davis

&&

.AVIATION...
00Z TAF Discussion.

VFR conditions to start the forecast period for all terminals
except TOI. IFR cigs have remained across the far south through
today. Winds are calm or light and variable this evening, and will
remain so overnight.

Low clouds and fog will spread back across much of the area
tonight, with the worst aviation conditions across the south.
IFR vis and cigs are expected, with localized LIFR conditions
after 07Z, at MGM and TOI. MVFR vis and cigs will spread as far
north as EET and TCL.

A weak boundary will drift northward overnight, with rain showers
possible across the far south late tonight and as far north as MGM
by mid day Wednesday.

14

&&

.FIRE WEATHER...

A stalled out frontal boundary across south Alabama will be the
focus for fog tonight and showers on Wednesday. Areas of fog will
likely develop south of I-20 later tonight with the lowest
visibilities along and south of I-85. Scattered showers and few
thunderstorms will develop Wednesday along this boundary. The
boundary will lift northward Wednesday night and merge with a cold
front across north Alabama on Thursday. Moderate to heavy rainfall
likely Thursday and into Friday morning. Minimum afternoon RH
values will be mostly be above 55 percent through Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     45  67  51  63  42 /   0  10  60  90  80
Anniston    47  69  53  67  47 /   0  10  60  90  90
Birmingham  48  70  54  65  42 /  10  10  60  90  80
Tuscaloosa  49  71  55  65  42 /  10  10  60  90  80
Calera      49  70  55  66  44 /  10  10  60  90  90
Auburn      53  67  57  69  55 /  10  50  30  60  90
Montgomery  52  71  59  73  53 /  10  40  40  60  90
Troy        55  71  59  72  56 /  10  50  30  50  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Feb 9, 10:51 AM CST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1051 AM CST Tue Feb 9 2021

ALZ011>015-017>050-102000-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1051 AM CST Tue Feb 9 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Areas of dense fog are expected to develop tonight and persist
through early Wednesday morning generally along and south of a line
from Livingston in Sumter County to Centreville in Bibb County to
Wedowee in Randolph County. Visibilities may fall below one mile at
times within this area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

Nearby

Dense Fog Advisories in Alabama, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.